Strengthen Bones, But Spare the Jaw

April 2, 2008
Gregory W. Rutecki, MD
Gregory W. Rutecki, MD

How best to reduce the risk of osteonecrosis of the mandible in patients who take bisphosphonates? Bisphosphonates have a profound effect on osteoclast function: they inhibit bone remodeling, and then cellular apoptosis occurs. These drugs have been remarkably effective in the management of diverse diseases.

How best to reduce the risk of osteonecrosis of the mandible in patients who take bisphosphonates?

Bisphosphonates have a profound effect on osteoclast function: they inhibit bone remodeling, and then cellular apoptosis occurs. These drugs have been remarkably effective in the management of diverse diseases.

For example, intravenous bisphosphonate therapy has been used to treat a variety of cancer-related conditions, including metastatic bone disease, the hypercalcemia that accompanies some malignant bone lesions, and the lytic lesions of multiple myeloma. Certain adjuvant therapies for breast cancer, such as aromatase inhibitors, can decrease bone mass1 and often are given with an oral bisphosphonate. Rheumatologists and other specialists who prescribe osteoporosis-provoking drugs (eg, corticosteroids) for extended periods also use bisphosphonates frequently. The largest group of patients who are routinely treated with these agents are postmenopausal women with osteoporosis. There is no question that bisphosphonates decrease bone absorption, but there are recent data you should consider when prescribing this class of drugs.

CAUTIONARY RESULTS OF A META-ANALYSIS
A recent meta-analysis demonstrated that patients treated with an oral bisphosphonate had about a 3 times greater risk of osteonecrosis of the jaw (adjusted risk ratio for current users of these medications was 3.14; for past users, 2.52).2 The lesion was defined as necrotic mandibular bone in persons who have taken bisphosphonates and who have no history of radiation therapy.

A total of 87,837 case records were reviewed in the meta-analysis, and 196 patients had osteonecrosis. Previous studies have also identified this complication (as well as some instances of aseptic necrosis of the hip), especially with intravenous bisphosphonates.3,4 Additional risk factors for osteonecrosis in the earlier studies included diabetes and long-term administration.5

The osteonecrosis of the mandible can develop after dental extractions and implants. It may occur spontaneously and inflame adjacent healthy periodontal tissue, making routine oral hygiene painful. It can precipitate additional dental extractions, non-healing oral wounds, chronic tongue ulcerations, and even osteomyelitis with further compromise of any remaining healthy mandibular bone.2

It is not only highly difficult to treat bisphosphonate-related osteonecrosis, it is also hard to predict which patients are most likely to be affected. This complication occurs in about 10% of patients with myeloma who receive bisphosphonates (the highest risk cohort), but overall it is rare: the incidence is approximately 100 reports per 20 million patient-years of use.4 There is also no evidence at present to suggest that stopping bisphosphonates before invasive dental procedures is of benefit.

HOW TO REDUCE THE RISK
What steps can be taken to reduce the risk of this complication? Before initiating therapy, a comprehensive dental evaluation should be performed. Any invasive dental therapy-periodontal surgery, implants, and extraction-as well as routine care should be performed before starting bisphosphonates, especially in patients with an underlying malignancy. In fact, some experts recommend a standardized referral letter to the dentist specifying the reason for the consultation and coordinating follow-up.3 Bisphosphonates are an important addition to our armamentarium. The recommended "ounce of prevention" is regular collaboration with our dental colleagues.

 

References:

REFERENCES:


1.

Rutecki G. Latest news on adjuvant therapies for breast cancer survivors. Consultant. 2006;46:24.

2.

Etminan M, Aminzadeh K, Matthew IR, Brophy JM. Use of oral bisphosphonates and the risk of aseptic osteonecrosis: a nested case-control study. J Rheumatol. 2008 Jan 15; [Epub ahead of print]. Available at:

http://www.jrheum.com/earlyrelease.html

. Accessed March 6, 2008.

3.

Migliorati CA, Siegel MA, Elting LS. Bisphosphonate-associated osteonecrosis: a long-term complication of bisphosphonate treatment. Lancet Oncol. 2006;7:508-514.

4.

Layman R, Olson K, Van Poznak C. Bisphosphonates for breast cancer: questions answered, questions remaining. Hematol Oncol Clin North Am. 2007;21:341-367.

5.

Khamaisi M, Regev E, Yarom N, et al. Possible association between diabetes and bisphosphonate-related jaw osteonecrosis. J Clin Endocrinol Metab. 2007;92:1172-1175.